UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 50

of 'Potentially toxic plant ingestions in children: Clinical manifestations and evaluation'

50
TI
Cardiotoxicity after accidental herb-induced aconite poisoning.
AU
Tai YT, But PP, Young K, Lau CP
SO
Lancet. 1992;340(8830):1254.
 
Aconitine and its related alkaloids are known cardiotoxins with no therapeutic role in modern western medicine. The rootstocks of Aconitum plants, which contain aconite alkaloids, have been common components of Chinese herbal recipes. We have documented life-threatening intoxication in 17 Chinese subjects after accidental herb-induced aconite poisoning. All patients developed symptoms of aconite toxicity within 2 h of herb ingestion. Most developed tachyarrhythmias, including ventricular tachycardia and fibrillation from which 2 patients died. Toxicological evaluation revealed that aconites from the Aconitum rootstocks were the only plausible casual factor for intoxication. These cases point to the need for strict surveillance of herbal substances with low safety margins.
AD
Department of Medicine, University of Hong Kong.
PMID